Alert archive / New Mexico / High Wind Warnings in 2026

High Wind Warning 1, NWS Midland/Odessa, TX

January 1, 2026Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Jan 1, 2026, 12:19 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Jan 1, 2026, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2026, 12:19 AM MST (07:19 UTC)
In effect from
Jan 1, 2026, 11:00 AM MST
Expired
Jan 1, 2026, 8:00 PM MST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2026-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2026-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2780 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS74 KMAF 010719
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1219 AM MST Thu Jan 1 2026

NMZ027-TXZ270-271-012200-
/O.UPG.KMAF.HW.A.0028.260101T1800Z-260102T0300Z/
/O.NEW.KMAF.HW.W.0001.260101T1800Z-260102T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
1219 AM MST Thu Jan 1 2026 /119 AM CST Thu Jan 1 2026/

...HIGH WIND WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS 
MORNING TO 8 PM MST /9 PM CST/ THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 11 AM MST /noon CST/ this morning to 8 PM MST /9 PM 
  CST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

Lindsey
1 follow-up statement
891 
WWUS74 KMAF 011731
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1031 AM MST Thu Jan 1 2026

NMZ027-TXZ270-271-021030-
/O.NEW.KMAF.HW.A.0001.260102T1600Z-260103T0300Z/
/O.CON.KMAF.HW.W.0001.260101T1800Z-260102T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
1031 AM MST Thu Jan 1 2026 /1131 AM CST Thu Jan 1 2026/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ 
THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY 
EVENING...

* WHAT...For the High Wind Warning, west winds 35 to 45 mph with 
  gusts up to 60 mph expected. For the High Wind Watch, west winds 
  35 to 45 mph with gusts up to 60 mph possible.

* WHERE...Guadalupe Mountains of West Texas and Southeast New Mexico.

* WHEN...For the High Wind Warning, until 8 PM MST /9 PM CST/ this 
  evening. For the High Wind Watch, from Friday morning through 
  Friday evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

94

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 31, 9:14 PM MST, 3 hours 5 minutes earlier. Its key messages:

  • Updated at 1013 PM CST Wed Dec 31 2025
  • Warm and dry to end 2025 and begin 2026.
  • Breezy conditions tomorrow and Friday. A brief period of high winds are forecast for the Guadalupe Mountains Thursday afternoon and evening.
  • Unseasonably warm temperatures and dry conditions persist through at least the middle of next week.
Area forecast discussion, Dec 31, 9:14 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1014 PM CST Wed Dec 31 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1013 PM CST Wed Dec 31 2025

- Warm and dry to end 2025 and begin 2026.

- Breezy conditions tomorrow and Friday. A brief period of high
  winds are forecast for the Guadalupe Mountains Thursday
  afternoon and evening.

- Unseasonably warm temperatures and dry conditions persist
  through at least the middle of next week.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 142 PM CST Wed Dec 31 2025

VIS/IR satellite imagery shows mostly clear skies except for high
thin clouds drifting northeast to southwest. With mid to upper
ridging continuing to build from MX and Desert SW east into the
area and associated large scale sinking and warming air, the
warming trend in high temperatures by 10 to 15 degrees from the
previous day and low temperatures by 5 to 10 degrees from the
previous night persists. Where there is still some remnant
snowpack over the SE NM plains and southern Lea County, highs will
again be up to 5 degrees cooler than surrounding regions. This
all translates to lower to mid 60s F north of Pecos River, mid to
upper 50s F Guadalupes into most of Eddy County Plains and
southern Lea County, mid to upper 60s F south of Pecos River and
north of Rio Grande basins, and upper 60s to 70s F Rio Grande
basins into Terrell County.

We will end 2025 as the sixth driest year on record and bring in
2026 the same way most of December 2025 has been: warm with highs in
the upper 60s to 70s F, lows largely above freezing in the 30s and
40s F, along with dry weather and near zero precipitation chance.
There is again a low probability of mist and fog developing in
cooler spots according to visibility grids in the NBM, but this is
likely to be even shorter-lived than today due to an even lower
remnant snowpack over SE NM plains. Warmer than average temperatures
return for New Years Day, accompanied by breezy west/southwest winds
20 to 25 mph for lower elevations and gusty west/southwest winds for
higher elevations. A High Wind Watch is in effect for the Guadalupe
and Delaware Mountains, where numerical guidance, NBM, and
ensembles (40% to 60% probability) are showing gusts up to and
above high wind criteria for the afternoon through overnight.
Highs rise back into the mid to upper 70s F, upper 50s to lower
60s F Guadalupes, mid to upper 60s F Culberson County into Marfa
Plateau, and 80s F from Big Bend into Terrell County. Lows will
fall into the upper 30s to lower 40s F Davis Mountains, mid 40s F
rest of Marfa Plateau into Culberson County, SE NM plains, and
western Permian Basin, with lower to mid 50s F elsewhere. These
lows up to 10F warmer than tonight will be brought about not only
by westerly downsloping winds limiting boundary layer cooling, but
an increase in dew point temperatures/boundary layer moisture
from the 30s F today to upper 30s to lower 40s F tomorrow,
limiting overnight cooling. Due to the temperature dew point
temperature difference remaining above 5F, widespread mist or fog
should not be an issue. However, minus any concerns about mist or
fog, by late this week it will be as if the early winter weather
event didn't even happen. Fortunately, temperatures level off at
the end of the week into the weekend, although the weather likely
remains dry. More on this in the long term discussion.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 142 PM CST Wed Dec 31 2025

Warm and breezy conditions continue Friday as a surface low tracks
across northern Texas and southern Oklahoma. Highs will be similar
to Thursday's (upper 60s and low-to-mid 70s areawide). Lows Saturday
morning end up 4-8 degrees cooler than Friday morning's due to the
passage of a weak front Friday night (temperatures in the 40s for
most locations). Highs Saturday also end up about 3-7 degrees lower
than Friday's. Nevertheless, most of the region still tops out in
the upper 60s and low 70s as ridging begins to move back overhead.
Temperatures 10-15 degrees above normal persist from Sunday through
at least the middle part of next week. The forecast remains dry
through the middle of next week as well.

Sprang

&&

.AVIATION...
(06Z TAFS)
Issued at 1013 PM CST Wed Dec 31 2025

VFR continues as westerly winds become gusty (25-30 kts) by
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               36  74  51  76 /   0   0   0   0
Carlsbad                 38  70  49  71 /  10  10   0   0
Dryden                   42  79  53  82 /   0   0   0   0
Fort Stockton            47  77  54  76 /   0  10   0   0
Guadalupe Pass           47  61  45  61 /  10  10   0   0
Hobbs                    37  70  45  70 /   0   0   0   0
Marfa                    39  68  39  67 /   0  10   0   0
Midland Intl Airport     39  73  50  74 /   0   0   0   0
Odessa                   40  72  50  73 /   0   0   0   0
Wink                     39  73  48  74 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Thursday afternoon through Thursday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...94
LONG TERM....13
AVIATION...29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 10:31 AM MSTHigh Wind WatchMAFEddy14 hr

Nearby

High Wind Warnings in New Mexico, 2026High Wind Warnings in Texas, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.